MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4004J25
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra coils 400 (pc400) and a lantern delivery microcatheter (lantern).During the procedure, the physician experienced resistance while advancing a pc400 through a lantern.Subsequently, the pc400 unintentionally detached inside the lantern.Therefore, the lantern containing the detached pc400 was removed.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 04/07/2021: 1.Section b.Box 5.5.Describe event or problem.Evaluation of the returned pc400 confirmed the embolization coil was detached from the pusher assembly.Further evaluation revealed that the proximal constraint sphere was detached from the embolization coil due to a fractured sr wire, and was within the pusher assembly ddt.If the pc400 is forcefully retracted against resistance, damage such as this may occur.Further evaluation revealed offset coil winds throughout the length of the embolization coil and pusher assembly bends.This damage was likely incidental to the reported complaint.Evaluation of the returned lantern revealed a functional device.During functional testing, a demonstration pc400 was advanced through the lantern without an issue.The root cause of resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra coils 400 (pc400) and a lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed approximately eight penumbra coils into the target vessel using the lantern.Afterwards, the physician experienced resistance while advancing a pc400 through the lantern.Subsequently, the pc400 unintentionally detached inside the lantern.Therefore, the lantern containing the detached pc400 was removed.The procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11602739
Report Number3005168196-2021-00654
Device Sequence Number11667969
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/02/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2025
Device Model Number4004J25
Device Catalogue Number4004J25
Device Lot NumberF75498
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/07/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date05/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Date Report Sent to FDA01/01/2005